The response of megakaryocytes and platelets to the administration of romurtide, a synthetic muramyl dipeptide derivative, was investigated in normal and irradiated guinea pigs. Romurtide was administered subcutaneously in a single dose or daily doses at levels of 1 to 100 micrograms/animal/day to normal animals to assess the dose response. Subsequently, dosage at 100 micrograms/animal/d for 8 consecutive days was initiated in separate groups of animals immediately after 1 Gy total body x-irradiation. In normal animals, a significant dose- dependent increase in the platelet count was noted, and a prolonged thrombocytopoiesis was detectable from 7 through 15 days after the initiation of romurtide administered for 8 days at a dose of 100 micrograms/animal/d. A significant increase in the white blood cell (WBC) count was also observed during days 1 through 11 after beginning romurtide treatment. In the irradiated animals, the treatment with romurtide increased platelet counts during the recovery phase of thrombocytopenia, thus apparently decreasing the time required for recovery to a normal platelet level. Before the rapid recovery of platelet counts by romurtide treatment, a marked increase in the number of megakaryocytes was noted as early as 7 days after irradiation. This increase was accompanied by an accelerated shift of the size distribution of megakaryocytes toward larger size class. Thus, the mean megakaryocyte size was significantly greater in guinea pigs receiving romurtide than in controls. Preceding the increase in the number of megakaryocytes, the serum interleukin-6 levels were found to be approximately 5 times greater than those in control animals. Treatment with romurtide diminished the WBC count nadir, resulting in significantly higher WBC count levels than in controls. Elevation of the plasma fibrinogen level was observed in the treated animals, and normalized gradually after discontinuation of romurtide treatment. These results indicate a possible therapeutic potential of romurtide in the management of thrombocytopenia associated with myelosuppression.